Focusing on bradycardia may cause the healthcare provider to start with atropine when following ACLS protocols. This drug may not be useful in BRASH syndrome, as the slowed heart rate is probably not because of poor vagal tone.[6,7] Furthermore, implementing the bradycardia protocol could lead to worsening morbidity or mortality.
One case demonstrated that ACLS protocols performed without consideration for the entire syndrome resulted in the death of an 80-year-old woman after she had undergone transcutaneous pacing and had received pressor support for hypotension. The author concluded that focusing on cardiogenic shock can worsen BRASH syndrome, especially in an elderly patient. Although the patient in this case did not show signs of shock when she arrived at the ED, cardiogenic shock would have been the expected sequela, if she had not been adequately treated. The patient's bradycardia was addressed with transcutaneous pacing when her heart rate dipped into the 40s. Importantly, untreated hyperkalemia can also result in 'failure to capture' with a pacemaker; this underscores the importance of pursuing a multifactorial approach to BRASH and simultaneous treatment of hyperkalemia and bradycardia.
The patient in this case did not show ECG signs of hyperkalemia, as is the case in other patients with BRASH syndrome. In fact, ECG abnormalities of any type, including bradycardia, could be considered evidence of hyperkalemia. Calcium gluconate or chloride should be administered to stabilize the cardiac membranes; however, the effect is short-lived and more doses may be required. Insulin with dextrose can be important in mitigating hyperkalemia while reducing the effects of beta-blocker or CCB toxicity, especially in patients with elevated glucose levels. Epinephrine has a prolonged effect in reducing blood potassium levels and has the added benefit of positive chronotropic effects and potential improvement in renal perfusion.
The treatment of hyperkalemia depends on the patient's presentation. Hypovolemia should be treated judiciously with sodium bicarbonate solution, which may help further mitigate the hyperkalemia. Loop diuretics should be used with caution, as they may worsen hypovolemia and exacerbate the acute kidney injury, even if they are useful in reducing potassium levels. Emergency dialysis should be considered as a last resort if the hyperkalemia is refractory to other treatments.[6,7,8,9,10] The patient in this case was treated with calcium gluconate. As mentioned above, she also received sodium bicarbonate solution for hypovolemia as well as a beta agonist and insulin with dextrose for hyperkalemia.
Each case requires consideration of an optimal approach to treat BRASH syndrome. Literature shows that a holistic approach to the syndrome can enhance patient outcomes.[6,7,8,9,10] In the patient in this case, the potential triggering medication, lisinopril, was withheld. Her hyperkalemia, hypovolemia, bradycardia, and worsening renal function were addressed as described above. She was given hydralazine to reduce her blood pressure. The patient remained hemodynamically stable and was admitted to the floor; she ultimately recovered.
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Catherine M. Divingian, Mityanand Ramnarine, Jeffrey Jordan. A Former Cocaine User Whose Specialist Told Her She's Dying - Medscape - Feb 02, 2021.